On May 24, my physician prescribed me 500 mg Levaquin/day for 10 days for a mild bronchitis. On the 1st night I remember being restless, having a severe headache and high fever. The next day was even worse. I was extremely tired, and with great difficulty, somehow I managed to drive home from work. In spite of high fever, breathing difficulty, severe headaches and weakness, I took the 2nd tab of Levaquin, because I did not suspect the medicine at that time. 3rd day brought on rashes, hives, severe itching and pain around all joints in the tendons.
I STOPPED TAKING LEVAQUIN AFTER THE SECOND TABLET, coming to the conclusion that Levaquin was causing the problems. My physician did give me a box containing one sample tablet of Levaquin. The label on the box said to be sure and read the enclosed insert, the box had no insert, so I had no idea about the side effects.
After doing some research on the Internet, I surmised that the new symptoms could not be attributed to my original illness. I suffered for about a week, mainly neck pain, shoulder pain that migrated to the elbows and knees and then the wrist and thumb and toes and then vanished for about 4 days.
The second attack started after 4 normal days with headaches, fever, neck pain and shoulder pain. I took Tylenol for pain, 2 tabs 3-4 times a day. The Pain was crippling, I couldn't move my neck, shoulders and when it affected the elbows and knees, it was almost impossible to move them. My physician said that he did not think that my symptoms were due to Levaquin and told me to take Tylenol or Advil and to see him in his office. I did not argue with him about the side effects of Levaquin. The second attack lasted 8-10 days and was followed by a 4-5 day normal period.
The symptoms returned with renewed ferocity for the third time.
The same cycle was repeated.. fever.. neck pains.. shoulder pains.. then elbows and knees.. then small joints and wrists.. accompanied by itching, scaling of skin near joints, tiny vesicular rash on the forehead, headaches, cough and breathing difficulty, etc, etc.
There was a nice 5 day break when I did not have severe symptoms. But the same cycle started again last Friday on August 13. In addition to the usual symptoms, my jaw started hurting, so much so that I could not chew food. So I just gulped down everything. Today my elbows and thumbs hurt..........
My life has been devastated after taking just 2 tablets of Levaquin.............
On this adverse reaction forum, I read about Anita's comment on the correlation with chicken; Quinolone antibiotics are routinely mixed with chicken feed. I am not an everyday chicken eater. In retrospect, I recall that the second attack followed after I had chicken soup. I was avoiding chicken after the second attack but I remember that one day I happened to eat some chicken fried rice while sharing meals with a friend at work. And I also accidentally ate a a piece of cake which contains eggs, and two pieces of McDonalds Chicken nuggets. Now I am keeping away from chicken, eggs, cakes, Dressings, two minute noodles; We stopped buying eggs and chicken for the whole family; I don't eat anything cooked outside the house. My energy levels have gone down, Iam unable to concentrate or study, and I have lost about 14 pounds.
I lodged an adverse reaction report with Ortho McNeil. I also spoke to a doctor in Ortho Mc Neil, but she had no knowledge about the correlation with chicken. She denied that the company had issued any warning about continued reactions due to fluoroquinolones from small amounts found in poultry. Does anyone of you readers remember being told by Ortho Mc Neil about avoiding chicken after suffering an adverse reaction to Levaquin.
The tendonitis caused by Levaquin does resemble Fibromyalgia in many ways. And I wonder if those people, who suffered from Levaquin tendonitis and were later diagnosed as having Fibromyalgia, are in fact suffering from prolonged reactions to fluoroquinolones, which they happen to be unknowingly ingesting every day of their lives in eggs/poultry. Just my THEORY, more research would be needed to prove it... By the way, one Dr. Flechas is using oxytocin, herbal medicines and nitroglycerin to treat Fibromyalgia in North Carolina. Another study in PAIN journal showed beneficial effects of nitroglycerin in the treatment of Tendonitis.
The Fluorine in the quinolone molecule is what gives it the capability to penetrate difficult to reach areas in the body. People who get eye symptoms may have suffered neurological damage, or damage to the vitreous or opacification in the lens. In one study, some researchers found that Levaquin was found in much greater concentration in the ocular tissues compared to the plasma concentration..... which can explain eye damage caused by normal doses.
Well, here I will sum up my views:
The physicians know that all drugs have hundreds of uncommon side effects and only some unlucky patients get reactions; and so long as the drug has been approved by FDA, the physicians can freely prescribe them, and so they keep prescribing. So long as physicians keep prescribing the drug, the manufacturer keeps making profits. They have themselves covered, because FDA approved the drug even though they did mention every possible adverse reaction including DEATH in the fine print of the Physicians prescribing information.
The FDA would certainly look back on their original approval of a drug, if many patients DIED, but in this case people are not DYING : The unfortunate ones HAVE TO LIVE with their adverse reactions, for weeks, months..... maybe years, with their lives totally devastated.
And undergo batteries of tests and investigations, spend thousands, and suffer more reactions from other drugs used to treat the reactions from the first Poison.
Last Updated 6/30/04